Alert archive / Tennessee / Flash Flood Warnings in 2005
Flash Flood Warning 11, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 21, 2005, 4:20 PM CDT for Marion County, Tennessee. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2005, 4:20 PM CDT (21:20 UTC)
- Expired
- Jul 21, 2005, 5:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:00 PM CDT | FLASH FLOOD | Jasper, TN | DISPATCH REPORTED WATER COVERING MANY ROADWAYS IN JASPER TO A DEPTH OF 3 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2064 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 212126 FFWMRX TNC115-212215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 420 PM CDT THU JUL 21 2005 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... MARION COUNTY IN EAST TENNESSEE THIS INCLUDES THE CITY OF JASPER * UNTIL 515 PM CDT * AT 419 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JASPER. ADDITIONAL RAINFALL AMOUNTS OF UP TO A HALF INCH ARE POSSIBLE IN THE WARNED AREA. LAW ENFORCEMENT REPORTS LOCALIZED FLOODING WITH UP TO 3 INCHES OF WATER ON AREA ROADS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. REMEMBER A FEW RULES ABOUT MOVING WATER. A FEW INCHES OF MOVING WATER WILL CARRY OFF MOST ADULTS. A FOOT OF RUNNING WATER WILL CARRY OFF MOST VEHICLES. TWO FEET OF MOVING WATER CAN CARRY OFF TRACTOR-TRAILER RIGS. DONT MESS AROUND WITH MOVING WATER. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN BETTER TO BE SAFE NOW THAN SORRY LATER. LAT...LON 3501 8585 3501 8544 3525 8545 3525 8571 $$ MJB
1 follow-up statement
000 WGUS74 KMRX 212156 FFSMRX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 553 PM EDT THU JUL 21 2005 TNC115-212215- MARION TN- 453 PM CDT THU JUL 21 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM CDT FOR MARION COUNTY... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JASPER. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH ARE POSSIBLE IN THE WARNED AREA. LAW ENFORCEMENT REPORTED LOCALIZED FLOODING WITH UP TO 3 INCHES OF WATER ON AREA ROADS. REMEMBER A FEW RULES ABOUT MOVING WATER. A FEW INCHES OF MOVING WATER WILL CARRY OFF MOST ADULTS. A FOOT OF RUNNING WATER WILL CARRY OFF MOST VEHICLES. TWO FEET OF MOVING WATER CAN CARRY OFF TRACTOR-TRAILER RIGS. DONT MESS AROUND WITH MOVING WATER. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN BETTER TO BE SAFE NOW THAN SORRY LATER. LAT...LON 3501 8585 3501 8544 3525 8545 3525 8571 $$ MJB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:05 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 2:05 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT THU JUL 21 2005 .SHORT TERM...(TONIGHT AND FRI)...RADAR SHOWS ISOLATED TO SCATTERED CONVECTION OVER THE AREA...THINK THIS WILL DIMINISH THIS EVENING AS WE LOSE HEATING...BUT GIVEN MOIST AIRMASS AND THE FACT THAT THERE WERE ECHOES ON RADAR WHEN I CAME IN THIS MORNING...WILL KEEP 20 POPS THROUGH OVERNIGHT PERIOD. TOMORROW...TAIL END OF UPPER TROUGH ASSOCIATED WITH COMPLEX OVER GREAT LAKES REGION TODAY MAY AFFECT OUR AREA...ESPECIALLY THE NORTH. NAM MOST BULLISH WITH THIS FEATURE. WILL NOT GO AS FAR AS THE NAM...BUT WILL GO WITH 40 TO 50 POPS NORTH...AND 30 TO 40 SOUTH. WILL GENERALLY GO CLOSE TO MAV TEMPS TONIGHT...BUT WILL UNDERCUT A DEGREE OR TWO NORTH AND CENTRAL TOMORROW WITH POSSIBILITY OF MORE CLOUDS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...FORECAST AREA REMAINS IN WEAK NW FLOW ALOFT INITIALLY UNTIL THE UPPER RIDGE BUILDS EAST FROM THE PLAINS STATES. THUS...COVERAGE OF CONVECTIVE PCPN IS UNCERTAIN FOR FRIDAY NIGHT. MODELS HINT AT PERHAPS AN MCS AFFECTING THE FORECAST AREA DURING THE DAY FRIDAY...WITH POPS DIMINISHING FROM THE NW FRIDAY EVENING. KEPT POP/WX GRIDS DRAWN FOR THIS SCENARIO... BUT THERE MIGHT JUST BE A GENERAL DECREASE IN SHOWERS/STORMS WITH LOSS OF HEATING. UPPER RIDGE BUILDS IN OVER THE WEEKEND INTO EARLY NEXT WEEK...WHICH WILL SERVE TO LIMIT CONVECTION. TEMPS ALSO ON THE RISE BUT PROBABLY NO HIGHER THAN MID TO UPPER 90S FOR MAX TEMPS. UPDATED THE HWO PRODUCT TO INCLUDE A MENTION OF HOT TEMPS AND HEAT INDICES...AND WILL LIKELY ISSUE AN SPS WITH SAME INFORMATION WITH THE AFTERNOON PACKAGE. BY MID NEXT WEEK...DGEX/GFS/ECMWF AND ENSEMBLES INDICATE THE RIDGE BREAKS DOWN. UPPER LEVEL TROUGH DEVELOPS ACROSS UPPER MIDWEST AND GREAT LAKES...WITH ASSOCIATED WEAK COLD FRONT TO DROP INTO SRN OHIO VALLEY BY 12Z THURSDAY. THUS...INCREASED RAIN CHANCES BY WEDS NIGHT INTO THURSDAY MUCH IN LINE WITH LATEST HPC GUIDANCE. DID UNDERCUT GUIDANCE HIGHS ON THURSDAY DUE TO ANTICIPATED CLOUDS AND PCPN. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 93 73 95 / 20 30 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 91 72 93 / 20 40 20 10 OAK RIDGE, TN 72 91 71 94 / 20 40 10 10 TRI CITIES AIRPORT, TN 68 89 67 90 / 20 40 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && LCM/TG
Hazardous weather outlook, Jul 21, 11:00 AM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1200 PM EDT THU JUL 21 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-221000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 1200 PM EDT (1100 AM CDT) THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (REST OF TODAY AND TONIGHT)... HIGH PRESSURE AT THE SURFACE AND ALOFT WITH ABUNDANT LOW LEVEL MOISTURE...WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL IN A FEW STORMS. HOWEVER...NO SIGNIFICANT FLOODING OR SEVERE THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION OVER THE WEEKEND...AFTERNOON HIGH TEMPERATURES WILL RISE WELL INTO THE 90S AT MANY LOCATIONS. THE COMBINATION OF THESE TEMPERATURES AND HIGH RELATIVE HUMIDITY...WILL CREATE HEAT INDICES RANGING FROM AROUND 95 TO 105 DEGREES. THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE MEASURE OF HOW HOT IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO THE ACTUAL AIR TEMPERATURE. THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS. SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE AND OR PHYSICAL OUTDOOR ACTIVITY. SOME HEAT WAVE SAFETY TIPS ARE... SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING THE COOLEST TIMES OF THE DAY. DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES. DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Special weather statement, Jul 21, 1:24 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 224 PM EDT THU JUL 21 2005 .A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION OVER THE WEEKEND...CAUSING AFTERNOON HIGH TEMPERATURES TO RISE WELL INTO THE 90S AT MANY LOCATIONS. THESE HIGH TEMPERATURES SHOULD BE THE WARMEST SO FAR THIS SUMMER...BUT NOT UNUSUALLY HOT OR RECORD HIGHS FOR THE SEASON. THE COMBINATION OF THESE TEMPERATURES AND HIGH RELATIVE HUMIDITY... WILL CREATE HEAT INDICES RANGING FROM AROUND 95 TO 105 DEGREES. THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE MEASURE OF HOW HOT IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO THE ACTUAL AIR TEMPERATURE. THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS. SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE AND OR PHYSICAL OUTDOOR ACTIVITY. NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-220930- ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN- CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC- COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN- HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN- LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN- NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN- NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN- ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN- SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN- SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA- WASHINGTON TN-WEST POLK TN-WISE VA- INCLUDING THE CITIES OF...ABINGDON...ALCOA...ANDREWS...ATHENS... BENTON...BRISTOL TN...BRISTOL VA...CHATTANOOGA...CLEVELAND... CLINTON...DANDRIDGE...DAYTON...DECATUR...DUCKTOWN...DUNLAP... ELIZABETHTON...ERWIN...GATE CITY...GATLINBURG...GREENEVILLE... HAYESVILLE...JASPER...JEFFERSON CITY...JOHNSON CITY...JONESVILLE... KINGSPORT...KINGSTON...KNOXVILLE...LA FOLLETTE...LEBANON... LENOIR CITY...LOUDON...MADISONVILLE...MARYVILLE...MAYNARDVILLE... MORRISTOWN...MOUNTAIN CITY...MURPHY...NEWPORT...NORTON...OAK RIDGE... ONEIDA...PIKEVILLE...ROCKWOOD...ROGERSVILLE...RUTLEDGE... SEVIERVILLE...SNEEDVILLE...SWEETWATER...WARTBURG AND WISE 224 PM EDT THU JUL 21 2005 HEAT INDICES WILL RANGE AS HIGH AS 95 TO 105 DEGREES DURING THE AFTERNOONS...MAINLY SUNDAY...MONDAY AND TUESDAY. ACTUAL HIGH TEMPERATURES ARE EXPECTED TO TOP OUT MAINLY IN THE MID 80S TO UPPER 90S EACH DAY. THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD OCCUR OVER MUCH OF SOUTHEAST TENNESSEE. SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE AND OR PHYSICAL OUTDOOR ACTIVITY. SOME HEAT WAVE SAFETY TIPS ARE... SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING THE COOLEST TIMES OF THE DAY. DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES. DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
Nearby
Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.